Mr L is an 84-year-old man with dementia first seen by Dr S in November 2008.
His past medical history was significant for atrial fibrillation, diabetes mellitus,
hypertension, hyperlipidemia, chronic kidney disease (estimated creatinine clearance
of 42ml/min), and gastritis and gastroesophageal reflux disease. His past surgeries
included a transurethral bladder resection for bladder cancer with subsequent
urinary incontinence and a lumbar decompression for spinal stenosis in 2008.
Mr L lives with his wife, Mrs L, who cares for him. He is a retired writer
and editor in the music business, and a lifelong tennis player. On first
presentation, his initial complaints were forgetfulness, difficulty walking, and
falling. His wife reported that he was “doing almost nothing,”
maintaining a sedentary lifestyle at home and following her around. He needed
considerable help with bathing and dressing and some assistance with toileting and
transfers, and was dependent in most instrumental activities of daily living
including shopping, housekeeping, and preparing meals. His wife hired a home health
aide for several hours a day to help alleviate her substantial caregiving
At his initial visit, blood pressure was approximately 135/60 mmHg, and heart
rate was in the 50s. He scored 13 of 29 points on a Folstein Mini Mental Status Exam
(MMSE) performed shortly before the visit, consistent with Dr S’s clinical
impression of moderately severe cognitive impairment. His medications were glyburide
2.5 mg orally daily, memantine 10 mg orally twice daily, metoprolol 25 mg orally
twice daily, digoxin 0.125 mg orally daily, warfarin (varying dose) daily,
multivitamin, iron, etodolac 200 mg 2 tablets orally in the AM, gabapentin 300 mg
orally twice daily, docusate sodium 100 mg orally daily, essential fatty acids
orally 3 times daily, acetaminophen 650 mg orally every 6 hours as needed, and
lactulose as needed, for a total of 13 medications at 16 scheduled doses per
Mr L’s hemoglobin A1c was 5.9% so Dr S stopped the glyburide. Dr S
referred him to physical therapy and social services to discuss options regarding
caregiving, social engagement, and long-term care plans. His warfarin dose was
managed by nurse practitioners in a nearby hospital’s Anticoagulation Clinic,
and his INRs were maintained in the desired range between 2.0 to 3.0.
Mr L had been maintained on etodolac and gabapentin after his 2008 lumbar
laminectomy, despite no longer having pain complaints. Dr S sequentially tapered off
both medications, watching for increased complaints of pain. He did fine, his
walking improved, and he had no further falls. Dr S also tapered off the digoxin.
She first cut the dose in half for 1 week. His heart rate remained in the 50-70
range, so she stopped it entirely. He began going to yoga with his wife and then to
the gym twice weekly.
His initial labs had shown a normal Hgb of 13 g/dL, and his physician decided
to stop the iron; his Hgb subsequently remained stable. Seven months after his first
visit, Dr S discussed with his wife whether the memantine was helping Mr L’s
memory (he previously had not tolerated donepezil). His wife was unsure, and
together they decided to try tapering him off it. Thereafter, he had greater
difficulty with nouns and names, so Dr S referred him to speech therapy for
cognitive exercises and resumed the memantine at its full dose. He initially showed
some improvement, but within 6 months cognitive decline was again apparent.
His wife continues to pay for his medication under a Medicare Part D plan.
She reports that his activities of daily living have been stable. Socially, he is
Mrs L and Dr S were interviewed by a Care of the Aging
Patient editor in December 2009.